Heavy Rain, Appanoose
- When
- July 10, 2:00 AM CST to July 11, 10:15 AM CST
- Where
- Appanoose County, 0.52 mi W of Darbyville
- Reported by
- Mesonet
- Coordinates
- 40.820, -92.890
Storm total of 4.20 inches measured at Rathbun Dam.
A warm front pushed into southern Iowa from Missouri, bringing with it storms and heavy rainfall. The front progressed slowly, aiding in keeping the rain over the same areas for long periods of time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front pushed into southern Iowa from Missouri, bringing with it storms and heavy rainfall. The front progressed slowly, aiding in keeping the rain over the same areas for long periods of time. By the end of the day, a number of areas across the south reported 4+ inches of rain with the highest totals around 5.5-5.75 near Lorimor, Rathbun, Derby, and Humeston. Localized flash flooding ensued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 10:59 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1159 PM CDT THU JUL 9 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 359 PM CDT THU JUL 9 2015 WEAK BOUNDARY ACROSS NORTHWESTERN IOWA HAS ALLOWED FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG IT LATE IN THE AFTERNOON. SURFACE ANALYSIS INDICATES 1000-1500 J/KG CAPE UNCAPPED ACROSS THE AREA AND EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP. HOWEVER...SHEAR IS LACKING AND STORMS WILL REMAIN ISOLATED AND SHORT LIVED. HAVE THEREFORE INCLUDED ISOLATED MENTION IN THE NORTHWEST...THOUGH EASTERN EXTENT OF STORMS IS UNCERTAIN. FOCUS WILL THEN SHIFT TO PRECIPITATION CHANCES IN THE SOUTH LATE IN THE PERIOD AS SYSTEM PUSHES SOUTH ACROSS MISSOURI. MODELS CONTINUE SLIGHTLY SLOWER AND MORE SOUTHERN TREND OF THIS SYSTEM...AND HAVE CONTINUED TO CUT BACK ON PRECIPITATION. ENOUGH MOISTURE ACROSS FAR SOUTHEAST TO WARRANT KEEPING PRECIPITATION CHANCES...THOUGH BEST FORCING DOES REMAIN SOUTH IN MISSOURI. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 359 PM CDT THU JUL 9 2015 AFTER A BRIEF VISIT TO MAY-LIKE WEATHER...A HOT AND ACTIVE WEATHER PATTERN WILL BE RETURNING TO IOWA FOR THIS LONG TERM PERIOD. FOR FRI PM...SCALED BACK ON POPS. WITH NO FOCUSING MECHANISM...850MB HIGH TO OUR EAST...AND VERY WEAK SHEAR PROFILE...CONVECTION WILL BE TOUGH TO GENERATE AND ORGANIZE. THE BIG SHOW WILL BE SATURDAY MORNING. MODELS CONSISTENT IN SHOWING A SHORTWAVE AND TRANSPORTATION OF HUGE SLUG OF MOISTURE MOVING FROM SW TO NE IA SATURDAY MORNING INTO THE AFTERNOON. SOURCE MOISTURE REGION INITIALIZES WELL ENOUGH...UNDERDONE IF ANYTHING...SO WILL LEAN TOWARDS NAM SFC DPWTS. MAX PWATS ARE AROUND +2 TO +2.25 WHICH IS A SOLID +1 TO +2 STD DEV. 0-6KM MIXING RATIOS WITH THIS MOISTURE REACH 8.0 G/KG AND MUCAPE VALUES ARE AROUND 500 J/KG. FORECAST SOUNDINGS LOOKING DECENTLY SATURATED...THOUGH NOT QUITE THE PROFILE OF A WEEK OR TWO AGO WHICH LED TO RIVER FLOODING IN CENTRAL IA. WATER LOADING OF UPDRAFT PROFILES WILL LIKELY INHIBIT HAIL CHANCES SAT AM. HAVE BEEFED UP QPF SUBSTANTIALLY FROM PVS FCST. NAM A LITTLE BIT OF A FAST OUTLIER SO LEANED AWAY FROM IT IN TERMS OF TIMING. BY 00Z SUN...CAPE VALUES SHOOT UP. BUT MORNING PRECIP WILL LIKELY GUNK UP ATMOS AND SVR CHANCES FOR SAT PM. NW/NORTHERN PART OF CWA WILL HAVE BEST SHOT AS SAT AM PRECIP SHOULD BE FOCUSED MORE IN CENTRAL IA. RECENT AG UPDATE SUGGESTS CROP DEVELOPMENT GOING STRONG...WITH 82 PERCENT OF CORN RATED GOOD TO EXCELLENT. THUS WILL HAVE SHAVED OFF A FEW DEGREES ON MAX TEMPS AND BUMPING UP MIN TEMPS AND SFC DWPTS FROM OTHERWISE. WITH 850MB TEMPS REACHING +23C TO +26C...LOW TO MID 90S COMING TO IOWA. FACTORING IN DWPTS...APPARENT TEMPERATURES MAY BREAK TRIPLE DIGITS...POSSIBLY MAKING HEAT ADVISORY A NECESSARY ISSUANCE FRI/SAT. DEPENDING ON MODEL...0-6KM MUCAPES OFF THE CHARTS SUNDAY AFTERNOON. PWAT VALUES OF 1.5 TO 1.75 INCHES REMAIN AT +0.5 TO +1.5 OR SO STD DEV. PER USUAL THE NAM IS MOST AGGRESSIVE WITH CONVECTION. FORECAST SOUNDINGS SHOW CIN OVER 100 J/KG. 0-6KM BULK SHEAR VALUES NEAR 35 TO 40 KTS MARGINAL FOR ORGANIZING CONVECTION. LINGERING WARM FRONT TO THE NORTH MAY BE ONLY TRIGGER FOR BREAKING CAP AND INITIATING CONVECTION. IN ALL...WE VERY WELL MAY END UP REMAINING CAPPED FOR SUNDAY. A SHORTWAVE WILL BE QUICKLY RACING THROUGH WESTERN WISCONSIN. RIGHT ENTRANCE REGION OF ASSOCIATED UPPER LEVEL JET PASSES THROUGH CWA DURING THE MORNING HOURS. NOT A LOT OF SUPPORT IN LOW LEVELS...SO LEFT POPS SLIM. AFTERNOON SOUNDING IS MORE REPRESENTATIVE OF WEST TEXAS...SANS THE HIGH SFC DWPTS. NOT EXCITED ABOUT POPS DURING THE DAY EITHER. MONDAY TEMPS SIMILAR TO SUNDAY. 850MB TEMPS SHOULD BE BTX 23C AND 27C. WENT LOW TO MID 90S...IF NOT FOR EVAPOTRANSPIRATION WOULD BE IN THE MID TO UPPER 90S. REGARDLESS...APPARENT TEMPERATURES WILL BE NEARING THE TRIPLE DIGITS. FOR THE MIDDLE TO END OF THE WEEK...LONG-RANGE MODELS HAVE BEEN CONSISTENTLY SHOWING A RETURN OF LARGE UPPER LEVEL HIGH PRESSURE OVER THE HEART OF THE COUNTRY. THIS WOULD PUT THE DMX CWA ON THE NORTHERN SIDE OF THE RIDGE WITH WESTERLY TO NW FLOW ALOFT...THE SAME OVERALL PATTERN WE HAVE MORE OR LESS BEEN DEALING WITH THE PAST MONTH OR TWO. THEREFORE HAVE LEFT BROAD-BRUSHED POPS IN THE EXTENDED...EXPECTING THE SHORTWAVE TRAIN TO OPEN UP FOR BUSINESS ONCE AGAIN. && .AVIATION...10/06Z ISSUED AT 1154 PM CDT THU JUL 9 2015 WILL BE AN INCONSEQUENTIAL TAF PERIOD. VFR CONDITIONS EXPECTED THROUGHOUT...WITH ONLY SOME LIGHT FOG EXPECTED OVERNIGHT GIVEN WHAT OCCURRED LAST NIGHT AND STRONGER WINDS TONIGHT...THUS ONLY BARELY HINTED AT FOG IN THE TAFS. ALSO MENTIONED VCSH AT FOD LATE IN THE PERIOD...BUT KEPT ANY MENTION OUT OF DSM AND OTHERS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...KOTENBERG AVIATION...CURTIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT THU JUL 9 2015 IAZ005>007-016-017-024>028-035>039-046>050-057>062-070>075- 081>086-092>097-102115- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 407 PM CDT THU JUL 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NON-SEVERE THUNDERSTORMS ARE POSSIBLE BY FRIDAY AFTERNOON OVER THE SOUTHWEST. THUNDERSTORM COVERAGE WILL INCREASE FRIDAY NIGHT INTO SATURDAY AFTERNOON. THE THREAT FOR SEVERE WEATHER REMAINS LIMITED. HOWEVER...LOCALLY HEAVY RAINFALL MAY OCCUR FRIDAY NIGHT AND AGAIN SATURDAY AFTERNOON. ADDITIONAL SPORADIC CHANCES FOR THUNDERSTORMS EXIST MONDAY THROUGH WEDNESDAY. CONDITIONS WILL BE HOT AND HUMID SUNDAY AND MONDAY WITH HEAT INDEX READINGS NEAR OR ABOVE 100 DEGREES ACROSS THE AREA IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004-015-023-033-034-044-045-102115- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- 407 PM CDT THU JUL 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NON-SEVERE THUNDERSTORMS ARE POSSIBLE BY FRIDAY AFTERNOON OVER THE SOUTHWEST. THUNDERSTORM COVERAGE WILL INCREASE FRIDAY NIGHT INTO SATURDAY AFTERNOON. THE THREAT FOR SEVERE WEATHER REMAINS LIMITED. HOWEVER...LOCALLY HEAVY RAINFALL MAY OCCUR FRIDAY NIGHT AND AGAIN SATURDAY AFTERNOON. ADDITIONAL SPORADIC CHANCES FOR THUNDERSTORMS EXIST MONDAY THROUGH WEDNESDAY. CONDITIONS WILL BE HOT AND HUMID SUNDAY AND MONDAY WITH HEAT INDEX READINGS NEAR OR ABOVE 100 DEGREES ACROSS THE AREA IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AWB
The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
25 heavy rain, 5 flash flood, 1 flood. Local standard time, as filed.
Storm total of 4.20 inches measured at Rathbun Dam.
CoCoRaHS reported heavy rainfall of 2.71 inches over the last 24 hours.
Coop observer reported heavy rainfall of 3.24 inches of rain of the last 24 hours.
Rainfall total of 3.80 inches measured at Rathbun Dam over the last 24 hours.
Mesonet site reported 2.00 inches of rain over the last 24 hours.
Coop observer reported heavy rainfall of 4.00 inches over the last 24 hours.
Coop observer reported heavy rainfall total of 2.70 inches since about 2 am.
Trained spotter reported heavy rainfall of 2.62 inches of rain since about 2 am.
Public reported storm total in excess of 5.00 inches of rain. Report via social media.
Public reported storm total heavy rainfall of 2.70 inches in the town of Confidence.
Coop observer reported heavy rainfall of 2.92 inches since about 3am.
Trained spotter reported heavy rainfall of 3.35 inches since about 3am.
Mesonet reported storm total of 2.63 inches of rain.
Social media report of storm total of 5.50 inches of rain between Centerville and Moravia.
Trained spotter reported heavy rainfall of 2.60 inches as well as minor street flooding in town.
Updated storm total rainfall of 3.79 inches.
Osceola AWOS reported storm total of 2.36 inches of rain.
Trained spotter reported storm total heavy rainfall of 3.20 inches.
Trained spotter reported storm total rainfall of 4.12 inches of rain.
Public reported a storm total heavy rainfall of 3.88 inches.
Public reported heavy rainfall of 5.50 inches.
Public reported a storm total heavy rainfall of 4.60 inches.
Trained spotter reported storm total precipitation of 3.00 inches.
Public reported storm total heavy precipitation of 2.25 inches, via social media.
Public reported storm total rainfall of about 5.50 inches. End time based on radar.
Law Enforcement reported Highway 2 occasionally impacted by flooding. Numerous county gravel roads also flooded. Water was also reported out of the banks of some local creeks and streams. Multiple reports of water over roads near Mystic and Centerville.
Law Enforcement reported a culvert out on a road and numerous gravel roads flooded throughout the county. White Breast Creek was out of its banks.
Law enforcement reported many county gravel roads flooded across northern Decatur county. One road closure south of Weldon as well. Additionally water was out of the banks of some local creeks and streams.
Law Enforcement reported portion of Highway 2 east of Promise City was closed for a period of time during the mid morning, but has since reopened. Many other county gravel roads experiencing flooding. Local streams and creeks were also reported out of their banks.
Emergency Manager reported road closures across the eastern portions of the county.
Flooding continued on over a dozen roads in the southeastern quarter of the county due to the 3 to 5 inches of rain that had fallen. Numerous roads near the Thayer area had been impacted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585442, 585450, 585449, 585440, 585441, 585464, 585462, 585463, 585466, 585467, 585435, 585437, 585443, 585444, 585446, 585447, 585448, 585451, 585452, 585453, 585456, 585457, 585465, 585468, 585470, 585445, 585455, 585460, 585469, 585471, 591123.